SLOCOMB, Ala. (WTVY) - Opioid addiction is an epidemic in the United States. According to the National Institute on Drug Abuse, more than 130 people die every day from an overdose. The Alabama State Department of Education has decided to prepare school administrators for the worst.
B.T. Hinson, the principal at Slocomb High, and many of his fellow administrators have taken a course to become familiar with naloxone.
Naloxone is an opioid antagonist. It’s used to reverse the effects of an overdose.
When time is critical, they could save a student’s life.
"When I got into education 21 years ago, I never thought I would have to go through a training that I would have to administer medication for a drug overdose, but it's society, it's the fact of the matter, so we're trying to be proactive and make sure we can handle that if we do run across it," said Hinson.
Joseph McCollough has been a paramedic in the Wiregrass for years.
He's responded to countless overdoses, and the first thing he turns to is naloxone.
"An overdose of narcotics lowers the respiratory drive, and you simply slow your breathing, or in the most tragic of cases, stop breathing,” said McCollough. “This blocks the effects of that narcotic so the person can return to normal breathing."
When he heard that high school administrators in the state are being trained to use naloxone, he wasn't all that surprised.
"Even if more treatment needs to follow, it buys time in order for us to respond - to get there," said McCollough.
The State Department of Education created a training program that quickly teaches non-licensed personnel, like administers and coaches, how to apply naloxone.
The Slocomb paramedics use a nasal spray form of the medication, but school personnel are being trained to use an auto-injector that goes into the thigh, which is even easier to apply.
"It's happening more and more, and it just hasn't hit yet,” said Hinson. “I hope it never does, but we're going to be prepared in case we do come across that."
Naloxone is completely safe even if someone isn't having an overdose, but if they are, it could save their life.